Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 049, 22 pages      arXiv:2106.00442
Contribution to the Special Issue on Non-Commutative Algebra, Probability and Analysis in Action

Functional Equations Solving Initial-Value Problems of Complex Burgers-Type Equations for One-Dimensional Log-Gases

Taiki Endo a, Makoto Katori a and Noriyoshi Sakuma b
a) Department of Physics, Faculty of Science and Engineering, Chuo University, Kasuga, Bunkyo-ku, Tokyo 112-8551, Japan
b) Graduate School of Natural Sciences, Nagoya City University, Mizuho-ku, Nagoya, Aichi 467-8501, Japan

Received February 24, 2022, in final form June 23, 2022; Published online July 02, 2022

We study the hydrodynamic limits of three kinds of one-dimensional stochastic log-gases known as Dyson's Brownian motion model, its chiral version, and the Bru-Wishart process studied in dynamical random matrix theory. We define the measure-valued processes so that their Cauchy transforms solve the complex Burgers-type equations. We show that applications of the method of characteristic curves to these partial differential equations provide the functional equations relating the Cauchy transforms of measures at an arbitrary time with those at the initial time. We transform the functional equations for the Cauchy transforms to those for the $R$-transforms and the $S$-transforms of the measures, which play central roles in free probability theory. The obtained functional equations for the $R$-transforms and the $S$-transforms are simpler than those for the Cauchy transforms and useful for explicit calculations including the computation of free cumulant sequences. Some of the results are argued using the notion of free convolutions.

Key words: stochastic log-gases; complex Burgers-type equations; functional equations; Cauchy transforms; $R$-transforms; $S$-transforms; free probability and free convolutions.

pdf (544 kb)   tex (36 kb)  


  1. Akemann G., Baik J., Di Francesco P. (Editors), The Oxford handbook of random matrix theory, Oxford University Press, Oxford, 2011.
  2. Anderson G.W., Guionnet A., Zeitouni O., An introduction to random matrices, Cambridge Studies in Advancerm d Mathematics, Vol. 118, Cambridge University Press, Cambridge, 2010.
  3. Andraus S., Katori M., Characterizations of the hydrodynamic limit of the Dyson model, in Stochastic Analysis on Large Scale Interacting Systems, RIMS Kôkyûroku Bessatsu, Vol. B59, Res. Inst. Math. Sci. (RIMS), Kyoto, 2016, 157-173, arXiv:1602.00449.
  4. Arizmendi O., Hasebe T., Sakuma N., On the law of free subordinators, ALEA Lat. Am. J. Probab. Math. Stat. 10 (2013), 271-291, available at, arXiv:1201.0311.
  5. Belinschi S.T., Bercovici H., A new approach to subordination results in free probability, J. Anal. Math. 101 (2007), 357-365.
  6. Benaych-Georges F., Rectangular random matrices, related convolution, Probab. Theory Related Fields 144 (2009), 471-515, arXiv:math.OA/0507336.
  7. Benaych-Georges F., On a surprising relation between the Marchenko-Pastur law, rectangular and square free convolutions, Ann. Inst. Henri Poincaré Probab. Stat. 46 (2010), 644-652, arXiv:0808.3938.
  8. Bercovici H., Voiculescu D., Free convolution of measures with unbounded support, Indiana Univ. Math. J. 42 (1993), 733-773.
  9. Berntson B.K., Klabbers R., Langmann E., The non-chiral intermediate Heisenberg ferromagnet equation, J. High Energy Phys. 2002 (2022), no. 3, 046, 54 pages, arXiv:2110.06239.
  10. Berntson B.K., Langmann E., Lenellis J., On the non-chiral intermediate long wave equation II: periodic case, arXiv:2103.02572.
  11. Biane P., Free Brownian motion, free stochastic calculus and random matrices, in Free Probability Theory (Waterloo, ON, 1995), Fields Inst. Commun., Vol. 12, Amer. Math. Soc., Providence, RI, 1997, 1-19.
  12. Biane P., On the free convolution with a semi-circular distribution, Indiana Univ. Math. J. 46 (1997), 705-718.
  13. Biane P., Processes with free increments, Math. Z. 227 (1998), 143-174.
  14. Blaizot J.-P., Nowak M.A., Large-${N}_{c}$ confinement and turbulence, Phys. Rev. Lett. 101 (2008), 102001, 4 pages, arXiv:0801.1859.
  15. Blaizot J.-P., Nowak M.A., Warchoł P., Burgers-like equation for spontaneous breakdown of the chiral symmetry in QCD, Phys. Lett. B 724 (2013), 170-175, arXiv:1303.2357.
  16. Blaizot J.-P., Nowak M.A., Warchoł P., Universal shocks in the Wishart random-matrix ensemble, Phys. Rev. E 87 (2013), 052134, 10 pages, arXiv:1211.0029.
  17. Blaizot J.P., Nowak M.A., Warchoł P., Universal shocks in the Wishart random-matrix ensemble. II. Nontrivial initial conditions, Phys. Rev. E 89 (2014), 042130, 7 pages, arXiv:1306.4014.
  18. Bonami A., Bouchut F., Cépa E., Lépingle D., A nonlinear stochastic differential equation involving the Hilbert transform, J. Funct. Anal. 165 (1999), 390-406.
  19. Bru M.-F., Diffusions of perturbed principal component analysis, J. Multivariate Anal. 29 (1989), 127-136.
  20. Bru M.-F., Wishart processes, J. Theoret. Probab. 4 (1991), 725-751.
  21. Cabanal Duvillard T., Guionnet A., Large deviations upper bounds for the laws of matrix-valued processes and non-communicative entropies, Ann. Probab. 29 (2001), 1205-1261.
  22. Capitaine M., Donati-Martin C., Free Wishart processes, J. Theoret. Probab. 18 (2005), 413-438.
  23. Cépa E., Lépingle D., Diffusing particles with electrostatic repulsion, Probab. Theory Related Fields 107 (1997), 429-449.
  24. Cépa E., Lépingle D., Brownian particles with electrostatic repulsion on the circle: Dyson's model for unitary random matrices revisited, ESAIM Probab. Statist. 5 (2001), 203-224.
  25. Chan T., The Wigner semi-circle law and eigenvalues of matrix-valued diffusions, Probab. Theory Related Fields 93 (1992), 249-272.
  26. Courant R., Hilbert D., Methods of mathematical physics, Vol. 2, Wiley-VCH, Weinheim, 1962.
  27. del Monaco A., Hotta I., Schleißinger S., Tightness results for infinite-slit limits of the chordal Loewner equation, Comput. Methods Funct. Theory 18 (2018), 9-33, arXiv:1608.04084.
  28. del Monaco A., Schleißinger S., Multiple SLE and the complex Burgers equation, Math. Nachr. 289 (2016), 2007-2018, arXiv:1506.04679.
  29. Delgado M., The Lagrange-Charpit method, SIAM Rev. 39 (1997), 298-304.
  30. Demni N., Free Jacobi process, J. Theoret. Probab. 21 (2008), 118-143, arXiv:math.PR/0606218.
  31. Demni N., Lagrange inversion formula, Laguerre polynomials and the free unitary Brownian motion, J. Operator Theory 78 (2017), 179-200, arXiv:1606.03755.
  32. Demni N., Hamdi T., Hmidi T., Spectral distribution of the free Jacobi process, Indiana Univ. Math. J. 61 (2012), 1351-1368, arXiv:1204.6227.
  33. Dyson F.J., A Brownian-motion model for the eigenvalues of a random matrix, J. Math. Phys. 3 (1962), 1191-1198.
  34. Endo T., Katori M., Three-parametric Marcenko-Pastur density, J. Stat. Phys. 178 (2020), 1397-1416, arXiv:1907.07413.
  35. Forrester P.J., Log-gases and random matrices, London Mathematical Society Monographs Series, Vol. 34, Princeton University Press, Princeton, NJ, 2010.
  36. Forrester P.J., Grela J., Hydrodynamical spectral evolution for random matrices, J. Phys. A: Math. Theor. 49 (2016), 085203, 26 pages, arXiv:1507.07274.
  37. Franz U., Hasebe T., Schleißinger S., Monotone increment processes, classical Markov processes, and Loewner chains, Dissertationes Math. 552 (2020), 1-119, arXiv:1811.02873.
  38. Grela J., Majumdar S.N., Schehr G., Non-intersecting Brownian bridges in the flat-to-flat geometry, J. Stat. Phys. 183 (2021), 49, 35 pages, arXiv:2103.02545.
  39. Hamdi T., Spectral distribution of the free Jacobi process, revisited, Anal. PDE 11 (2018), 2137-2148, arXiv:1711.07382.
  40. Hiai F., Petz D., The semicircle law, free random variables and entropy, Mathematical Surveys anrm d Monographs, Vol. 77, Amer. Math. Soc., Providence, RI, 2000.
  41. Hinz M., Młotkowski W., Multiplicative free square of the free Poisson measure and examples of free symmetrization, Colloq. Math. 119 (2010), 127-136.
  42. Hotta I., Katori M., Hydrodynamic limit of multiple SLE, J. Stat. Phys. 171 (2018), 166-188, arXiv:1712.02049.
  43. Hotta I., Schleißinger S., Limits of radial multiple SLE and a Burgers-Loewner differential equation, J. Theoret. Probab. 34 (2021), 755-783, arXiv:1904.02556.
  44. Izumi M., Ueda Y., Remarks on free mutual information and orbital free entropy, Nagoya Math. J. 220 (2015), 45-66, arXiv:1306.5372.
  45. Janik R.A., Nowak M.A., Papp G., Zahed I., Critical scaling at zero virtuality in QCD, Phys. Lett. B 446 (1999), 9-14, arXiv:hep-ph/9804244.
  46. Katori M., Bessel processes, Schramm-Loewner evolution, and the Dyson model, SpringerBriefs in Mathematical Physics, Vol. 11, Springer, Singapore, 2015.
  47. Katori M., Koshida S., Conformal welding problem, flow line problem, and multiple Schramm-Loewner evolution, J. Math. Phys. 61 (2020), 083301, 25 pages, arXiv:1903.09925.
  48. Katori M., Koshida S., Gaussian free fields coupled with multiple SLEs driven by stochastic log-gases, Adv. Stud. Pure Math. 87 (2021), 315-340, arXiv:2001.03079.
  49. Katori M., Koshida S., Three phases of multiple SLE driven by non-colliding Dyson's Brownian motions, J. Phys. A: Math. Theor. 54 (2021), 325002, 19 pages, arXiv:2011.10291.
  50. Katori M., Tanemura H., Symmetry of matrix-valued stochastic processes and noncolliding diffusion particle systems, J. Math. Phys. 45 (2004), 3058-3085, arXiv:math-ph/0402061.
  51. Kesten H., Symmetric random walks on groups, Trans. Amer. Math. Soc. 92 (1959), 336-354.
  52. König W., O'Connell N., Eigenvalues of the Laguerre process as non-colliding squared Bessel processes, Electron. Comm. Probab. 6 (2001), 107-114.
  53. Liu Y., Warchoł P., Zahed I., Hydrodynamics of the Dirac spectrum, Phys. Lett. B 753 (2016) 303-307, arXiv:1506.08787.
  54. McKay B.D., The expected eigenvalue distribution of a large regular graph, Linear Algebra Appl. 40 (1981), 203-216.
  55. Mehta M.L., Random matrices, 3rd ed., Pure and Applierm d Mathematics (Amsterdam), Vol. 142, Elsevier/Academic Press, Amsterdam, 2004.
  56. Mingo J.A., Speicher R., Free probability and random matrices, Fields Institute Monographs, Vol. 35, Springer, New York, 2017.
  57. Nadal C., Matrices aléatoires et leurs applications à la physique statistique et physique quantique, Ph.D. Thesis, Université Paris-Sud XI, 2011.
  58. Nakano F., Trinh H.D., Trinh K.D., Limit theorems for moment processes of beta Dyson's Brownian motions and beta Laguerre processes, arXiv:2103.09980.
  59. Neuberger H., Burgers' equation in 2D ${\rm SU}(N)$ YM, Phys. Lett. B 666 (2008), 106-109, arXiv:0806.0149.
  60. Neuberger H., Complex Burgers' equation in 2D ${\rm SU(N)}$ YM, Phys. Lett. B 670 (2008), 235-240, arXiv:0809.1238.
  61. Nica A., Speicher R., Lectures on the combinatorics of free probability, London Mathematical Society Lecture Note Series, Vol. 335, Cambridge University Press, Cambridge, 2006.
  62. Pérez-Abreu V., Sakuma N., Free infinite divisibility of free multiplicative mixtures of the Wigner distribution, J. Theoret. Probab. 25 (2012), 100-121, arXiv:0910.1199.
  63. Rogers L.C.G., Shi Z., Interacting Brownian particles and the Wigner law, Probab. Theory Related Fields 95 (1993), 555-570.
  64. Shuryak E.V., Verbaarschot J.J.M., Random matrix theory and spectral sum rules for the Dirac operator in QCD, Nuclear Phys. B 560 (1993), 306-320, arXiv:hep-th/9212088.
  65. Speicher R., A new example of ''independence'' and ''white noise'', Probab. Theory Related Fields 84 (1990), 141-159.
  66. Trinh H.D., Trinh K.D., Beta Laguerre processes in a high temperature regime, Stochastic Process. Appl. 136 (2021), 192-205, arXiv:2004.14613.
  67. Verbaarschot J.J.M., Spectrum of the QCD Dirac operator and chiral random matrix theory, Phys. Rev. Lett. 72 (1994), 2531-2533, arXiv:hep-th/9401059.
  68. Verbaarschot J.J.M., Zahed I., Spectral density of the QCD Dirac operator near zero virtuality, Phys. Rev. Lett. 70 (1993), 3852-3855, arXiv:hep-th/9303012.
  69. Voiculescu D., Addition of certain noncommuting random variables, J. Funct. Anal. 66 (1986), 323-346.
  70. Voiculescu D., The coalgebra of the free difference quotient and free probability, Int. Math. Res. Not. 2000 (2000), 79-106.
  71. Voiculescu D.V., Dykema K.J., Nica A., Free random variables. A noncommutative probability approach to free products with applications to random matrices, operator algebras and harmonic analysis on free groups, CRM Monograph Series, Vol. 1, Amer. Math. Soc., Providence, RI, 1992.
  72. Warchoł P., Dynamic properties of random matrices - theory and applications, Ph.D. Thesis, Jagiellonian University, 2014.

Previous article  Next article  Contents of Volume 18 (2022)